Pneumocephalus may occur after inadvertent injection of air into the subarachnoid space while performing epidural anesthesia using a loss-of-resistance technique with air in the syringe. We report a case of pneumocephalus after an interlaminar epidural steroid injection using the loss-of-resistance to air technique. In this report, we examine the etiology, the expected course of symptoms, and resolution, as well as treatment, of pneumocephalus following a systematic literature review.
From the *Department of Pain Medicine, Walter Reed National Military Medical Center, Bethesda; †Department of Anesthesiology and Critical Care Medicine, The Johns Hopkins University, Baltimore; ‡Department of Anesthesiology, Kaiser Permanente, Gaithersburg, Maryland; and §Department of Anesthesiology, University of Florida, Gainesville, Florida.
Accepted for publication January 17, 2014.
Funding: Division of Pain Medicine.
The authors declare no conflicts of interest.
Address correspondence to Robert W. Hurley, MD, PhD, Department of Anesthesiology, Division of Pain Medicine, University of Florida, 1600 SW Archer Rd., Rm M-500, Gainesville, FL 32607. Address e-mail to firstname.lastname@example.org.